Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Lubbock, TX

May 10, 2002Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2002, 10:59 PM CDT for Bailey County, Texas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 10:59 PM CDT (03:59 UTC)
Expired
May 10, 2002, 11:30 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

What was reported inside it

TimeReportWhereRemark
May 10, 11:10 PM CDTHail 0.75Muleshoe, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 110359
SVRLBB
TXC017-110430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1058 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST BAILEY COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES MULESHOE...

* UNTIL 1130 PM CDT

* AT 1054 PM CDT...WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL WITH 
  A SEVERE THUNDERSTORM 2 MILES WEST OF MULESHOE...MOVING NORTHEAST  
  AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MULESHOE AND PROGRESS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE 
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10290 3413 10290 3414 10262 3430 10261

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:00 PM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, May 10, 1:00 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT FRI MAY 10 2002

FIRST PERIOD RAIN CHANCE DEPENDS ON LATE AFTERNOON TRENDS. EXPECT
ANY STORMS TO DEVELOP INITIALLY WEST OR SOUTHWEST OF OUR AREA, AND
MOVE NORTHEAST. SEE SPC DAY1 OUTLOOK FOR SEVERE POTENTIAL.
INCREASING CIN TONIGHT SUGGESTS THAT ANY STORMS IN OUR AREA WOULD BE
MAINLY THIS EVENING. FOR SATURDAY WILL PROBABLY HAVE DRYLINE IN
EASTERN ZONES, BUT CONVERGENCE ALONG IT MAY BE FAIRLY WEAK. ALSO,
LATEST ETA HAS 700 MB TEMPERATURES OF 11-12C, AND 1000-500 MB
THICKNESS OF 580-582 DECAMETERS, SUGGESTING SUBSTANTIAL INHIBITION.
NEXT SHALLOW FRONT PUSHES INTO THE AREA BY LATE SATURDAY NIGHT,
HOWEVER, WITH LOSS OF HEATING AND CONTINUED WARM LAYER ALOFT, WOULD
NOT EXPECT STORMS WITH THE FRONT. DRY SUNDAY IN POSTFRONTAL AIRMASS.
LOOKS CLEAR SUNDAY NIGHT/MONDAY WITH CONFLUENT NORTHWEST FLOW ALOFT
DOWNSTREAM OF MID LEVEL RIDGE.

PRELIMINARY:
FRI 55/86/53/74 300-  TIA 56/85/53/71 3---  CDS 62/88/62/75 31--
BNF 58/90/57/78 200-  LUB 62/89/57/75 2---  ASP 65/86/64/77 1---

.LUB...NONE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:47 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock43 min
May 10, 8:29 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale61 min
May 10, 8:59 PM CDTTornado WarningLUBFloyd46 min
May 10, 9:34 PM CDTSevere Thunderstorm WarningLUBYoakum26 min
May 10, 9:39 PM CDTSevere Thunderstorm WarningLUBCochran51 min
May 10, 9:39 PM CDTTornado WarningLUBMotley66 min
May 10, 9:44 PM CDTTornado WarningLUBFloyd16 min
May 10, 9:56 PM CDTSevere Thunderstorm WarningLUBHockley49 min
May 10, 10:08 PM CDTSevere Thunderstorm WarningLUBLamb52 min
May 10, 10:21 PM CDTSevere Thunderstorm WarningLUBParmer39 min
May 10, 10:32 PM CDTSevere Thunderstorm WarningLUBBailey28 min
May 10, 10:33 PM CDTTornado WarningLUBCottle57 min
May 10, 10:41 PM CDTSevere Thunderstorm WarningLUBHale34 min
May 10, 10:46 PM CDTSevere Thunderstorm WarningLUBMotley14 min
May 10, 10:50 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher40 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 10, 11:27 PM CDTSevere Thunderstorm WarningLUBCastro63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.